Alert archive / South Dakota / Red Flag Warnings in 2025
Red Flag Warning 12, NWS Aberdeen, SD
NWS Aberdeen, SD issued this red flag warning at May 10, 2025, 2:14 AM CDT for 15 counties in South Dakota. It took effect at May 10, 2025, 3:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2025, 2:14 AM CDT (07:14 UTC)
- In effect from
- May 10, 2025, 3:00 PM CDT
- Expired
- May 10, 2025, 8:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Aberdeen, SD
Counties Brown County, SD, Campbell County, SD, Clark County, SD, Corson County, SD, Day County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 54 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3554 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at May 10, 12:16 AM CDT, 1 hour 58 minutes earlier. Its key messages:
- Confidence is high that an extended stretch of hot, dry, and windy conditions are likely through Tuesday. Temperatures may break the 90 degree mark one or more days, which is at or near record highs.
- Fire danger will be elevated or near critical for much of central and north central South Dakota on Saturday, as well as from Sunday through Tuesday for much of the forecast area with southerly winds gusting 35 to 50+ mph. A Fire Weather Watch has been issued for Saturday for central and north central South Dakota. Additionally, a Fire Weather Watch remains in effect for Sunday for locations across central and northeast South Dakota.
- Thunderstorms are expected (30-60% chance) Wednesday afternoon and evening. Additional rain chances (25-45%) exist late in the week.
Area forecast discussion, May 10, 12:16 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1216 AM CDT Sat May 10 2025
.KEY MESSAGES...
- Confidence is high that an extended stretch of hot, dry, and
windy conditions are likely through Tuesday. Temperatures may
break the 90 degree mark one or more days, which is at or near
record highs.
- Fire danger will be elevated or near critical for much of
central and north central South Dakota on Saturday, as well as
from Sunday through Tuesday for much of the forecast area with
southerly winds gusting 35 to 50+ mph. A Fire Weather Watch has
been issued for Saturday for central and north central South
Dakota. Additionally, a Fire Weather Watch remains in effect for
Sunday for locations across central and northeast South Dakota.
- Thunderstorms are expected (30-60% chance) Wednesday afternoon
and evening. Additional rain chances (25-45%) exist late in the
week.
&&
.UPDATE...
Issued at 853 PM CDT Fri May 9 2025
Main item of interest this evening has been the area of smoke
dropping south out of ND and across northern SD. Made a few passes
through the wx grids to show smoke progressing across the CWA
based on latest RAP/HRRR guidance. Visibility has been dropping to
between 3-5SM where smoke is showing up thickest on satellite.
Otherwise, no major changes to the forecast for the overnight as
we see lows drop into the 40s to around 50 degrees. By sunrise,
winds are expected to become east-southeast.
Also decided to expand the Fire Weather Watch on Sunday across the
remaining central SD counties that were previously left out of the
watch. Forecast conditions (RH/wind) are still similar across the
entire CWA basically on Sunday, so went ahead and added the rest
of our western counties.
&&
.DISCUSSION.../TONIGHT THROUGH FRIDAY/...
Issued at 152 PM CDT Fri May 9 2025
At 1 PM CDT, temperatures are warming through the 70s, into the low
80s, on north/northeast winds around 10 to 20 mph with gusts up to
around 30 mph. Skies are sunny or mostly sunny. There is a little
strip of mainly mid-level clouds working southeast across the
region. These clouds have been able to maintain some weak radar
returns (sprinkles or very light rain showers) all the way back when
they were moving down into the CWA from North Dakota. Near Watertown
right now, these weak returns will continue their way south and east
through this afternoon.
The area of surface high pressure over the region will
maintain/remain nearly stationary over the next few days. Weak
northwest flow over the CWA tonight will become a building upper
level ridge on Saturday, continuing into Saturday night. In the low
levels, this will translate into a slight shift eastward in the
position of the surface high, such that overnight into Saturday
southeasterly winds develop off the surface, becoming more southerly
on Saturday and mixing down to the ground with daytime heating. This
should translate into the beginning of a several day long chunk of
southerly winds in/just above the mixing layer. For Saturday
afternoon/evening, as temperatures are warming well into the 80s
across the region, (HDWI at or above the 75th percentile)
dewpoints/rh's will mix out/bottom out, resulting in favorable
grassland fire danger (Red Flag) conditions across much of north
central South Dakota, and portions of central South Dakota.
Conditions satisfying Red Flag criteria may even spill over into
portions of the James River valley of northeast South Dakota. For
now, have set the bar at a Fire Weather Watch for central and north
central South Dakota for Saturday.
The dry/warm/breezy to windy (south 15 to 25 mph with gusts up to 35
mph) conditions persist Saturday night with poor relative humidity
recovery expected.
When the period opens Sunday morning, there is a big heat dome/upper
ridge over the region. In the low levels, plenty of breezy/windy
southerly winds of 20 to 35 mph with gusts of 45 to 55+mph to start
the period off, as well. Fire Weather Watch for Sunday continues.
By Monday morning, a negative PNA pattern is unleashing on the CONUS
(complete with a Rex Block pattern over the eastern CONUS), with
this CWA developing a southwesterly flow pattern aloft that sticks
around through Thursday before the western CONUS upper low kicks
east of the region and a semi-zonal set up develops briefly for
Friday. These hot/dry/above normal warm conditions are forecast to
stick around Monday into Tuesday. Elevated grassland fire weather
concerns will probably end up prompting additional Fire Headlines
early next week.
There is a cold front progged to work through the CWA on Wednesday.
This is expected to be the best chance for measurable rain in the 7-
day forecast; from late Tuesday night through early Thursday
morning. Behind the fropa, more seasonal (cooler) conditions are
expected for the end of the week and heading into the weekend.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1213 AM CDT Sat May 10 2025
Terminals KABR,KATY,KPIR,KMBG
An area of smoke continues to drift westward across the region and
may affect KMBG/KPIR overnight with VSBY down to between 3-6SM.
Otherwise, expecting VFR conditions through the period, with
increasing southerly winds on Saturday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Sunday morning through Sunday evening
for SDZ003>011-015>023-033>037-045-048-051.
Fire Weather Watch from noon CDT /11 AM MDT/ today through this
evening for SDZ003>005-009-010-015>017-033>037-045-048-051.
MN...Fire Weather Watch from Sunday morning through Sunday evening
for MNZ039-046.
&&
UPDATE...TMT
DISCUSSION...10
AVIATION...20Hazardous weather outlook, May 9, 3:33 PM CDT, 10 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 333 PM CDT Fri May 9 2025 SDZ003>005-009-015-033-045-102045- Corson-Campbell-McPherson-Walworth-Dewey-Stanley-Jones- 333 PM CDT Fri May 9 2025 /233 PM MDT Fri May 9 2025/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Moderate to high grassland fire danger on Saturday has prompted a Fire Weather Watch across central and north central South Dakota for relative humidity of 15 to 25 percent and southerly wind gusts of 25 to 35 mph. With grassland fuels still able to carry fire, humidity and winds that are forecast for Saturday could create near critical fire weather conditions. High to very high grassland fire danger also exists for Monday and Tuesday throughout the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ010-016-017-034>037-048-051-102045- Edmunds-Potter-Faulk-Sully-Hughes-Hyde-Hand-Lyman-Buffalo- 333 PM CDT Fri May 9 2025 This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Moderate to high grassland fire danger on Saturday has prompted a Fire Weather Watch across central and north central South Dakota for relative humidity of 15 to 25 percent and southerly wind gusts of 25 to 35 mph. With grassland fuels still able to carry fire, humidity and winds that are forecast for Saturday could create near critical fire weather conditions. High to very high grassland fire danger on Sunday accompanies a Fire Weather Watch across portions of the region for relative humidity of 15 to 25 percent and southerly wind gusts of 35 to 50mph plus. With grassland fuels still able to carry fire, humidity and winds that are forecast for Sunday could create critical fire weather conditions. High to very high grassland fire danger also exists for Monday and Tuesday throughout the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-102045- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 333 PM CDT Fri May 9 2025 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. High to very high grassland fire danger on Sunday accompanies a Fire Weather Watch across portions of the region for relative humidity of 15 to 25 percent and southerly wind gusts of 35 to 50mph plus. With grassland fuels still able to carry fire, humidity and winds that are forecast for Sunday could create critical fire weather conditions. High to very high grassland fire danger also exists for Monday and Tuesday throughout the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 10
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:14 AM CDT | Red Flag Warning | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 67 hr |
| May 10, 2:31 PM CDT | Fire Weather Watch | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 24 hr |
Nearby
Red Flag Warnings in South Dakota, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.